Format

Send to

Choose Destination
Br J Dermatol. 1999 Mar;140(3):531-4.

Occupational contact dermatitis due to 2-chloracetophenone tear gas.

Author information

1
Department of Dermatology, University Medical Center Benjamin Franklin, The Free University of Berlin, Hindenburgdamm 30, 12200 Berlin, Germany.

Abstract

2-Chloracetophenone (CN) is widely used as tear gas by police and civilians for self-defence. It may affect the eyes, respiratory system and skin, sometimes causing serious injuries. Both irritative and allergic contact dermatitis have been described. We report three police officers who experienced accidental escape of CN from their professional tear gas canisters. All of them showed localized dermatitis at the site of contact to CN, while widespread lesions appeared after 4 days in one case. Patch tests with the original involved tear gas dissolved in acetone (at 0.1-0.0001%) indicated an allergic reaction in two patients and an irritative reaction in the third. Occupational contact dermatitis due to CN seems to occur among police officers more often than is generally known. Infrequently, extensive health problems may be caused by CN when lesions spread over the integument. Therefore, an improvement of safety measures in occupational CN gas use is needed, especially aiming at avoidance of accidental leakage of canisters.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center